Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 50, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Mar 20, 1998, 5:31 PM EST for Roanoke County, City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 1998, 5:31 PM EST (22:31 UTC)
- Expired
- Mar 20, 1998, 8:05 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 202232 FFWRNK VAC161-770-775-210105- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 531 PM EST FRI MAR 20 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 805 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN VIRGINIA ...ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE ...SALEM RUNOFF FROM HEAVY RAINFALL THIS AFTERNOON AND EARLY THIS EVENING WILL RESULT IN NUMEROUS CREEKS AND STREAMS REMAINING OUT OF THEIR BANKS THROUGH 805 PM. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. MTE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:25 PM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Mar 20, 2:25 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EST FRI MAR 20 1998 LINE OF TSTMS AHEAD OF THE COLD/OCCLUDED FRONT MOVG THRU WRN NC AND SW VA ATTM. THE STRONGEST STORMS HV BEEN IN SW VA AHEAD OF THE OCCLUDED FRONT WHERE THE BEST DYNAMICS AREA. AS THE LINE CONTS TO MOVE EWD INTO THE MORE UNSTABLE AIR IN THE NC PIEDMONT...THEY MAY FIRE UP MORE THERE. FORTUNATELY...THE TIMING IS OFF WITH THE STRONG SHORT WV ROTATING ARND THE UPPER LOW AND PROGGED TO MOVE INTO THE AREA THIS EVENING. CLRNG AHEAD OF THIS FEATURE THIS SHUD BE GOOD ENUF TO GENERATE MORE RW/POSS TSTMS. THE MODELS DON/T SHOW MUCH QPF...AND THERE/S QUITE A BIT OF DRYING BEHIND THE COLD/OCCLUDED FRONT. DON/T SEE MUCH CHC FOR HVY RAIN BEHIND THIS FRONT. POPS REMAIN HIGH IN THE MTNS SAT...DROPPING OFF IN DOWNSLOPE FLOW EASTWARD. LOOKS LIKE COLDER AIR WRAPPED AROUND THE UPPER LOW WILL MAKE IT INTO THE NC MTNS TOMORROW. THIS IS REASONABLE...SINCE IT WAS ALREADY INTO AL/AR AT 12Z THIS MORNING. WORDING OF RAIN CHANGING TO SNOW IN HIGHER LEV IS A GOOD IDEA THERE...THOUGH PCPN SHUD BE LIGHTENING UP. HAVE NOT HAD MUCH TIME TO LOOK BEYOND THAT. THE MODELS DO KEEP PLENTY OF LL MOISTURE IN THE UPSLOPE FLOW AREA OF SE WV INTO SUNDAY- THINK WE/LL SEE SNOW THERE. ROA 45/48/36/50 8630 RNK 39/43/31/38 9753 LYH 45/49/35/51 8630 BLF 37/40/29/35 9766 DAN 48/53/39/54 8620 JJ
In the hours before
Local storm report, Mar 20, 1:32 PM EST, 3 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
126 PM PULASKI NC 0.75 INCH HAIL.
03/20/98 PULASKI
MTELocal storm report, Mar 20, 2:15 PM EST, 3 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
126 PM PULASKI VA 0.75 INCH HAIL
03/20/98 PULASKI
235 PM PEMBROKE VA FLASH FLOODING
03/20/98 GILES SINKING CREEK OUT OF ITS
BANKS AND ACROSS ROADS.
SEVERAL MUDSLIDES IN THE
EASTERN PART OF THE COUNTY.
255 PM FLOYD VA 0.75 INCH HAIL
3/20/98 FLOYD
258 PM WALNUT COVE NC 0.75 INCH HAIL
3/20/98 STOKES
300 PM 2 S ELLISTON VA FLASH FLOODING
03/20/98 MONTGOMERY WATER OVER ROUTE 11 BETWEEN
ELLISTON AND SHAWSVILLE. ROAD
CLOSED.
MTELocal storm report, Mar 20, 3:17 PM EST, 2 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
126 PM PULASKI VA 0.75 INCH HAIL
03/20/98 PULASKI
235 PM PEMBROKE VA FLASH FLOODING
03/20/98 GILES SINKING CREEK OUT OF ITS
BANKS AND ACROSS ROADS.
SEVERAL MUDSLIDES IN THE
EASTERN PART OF THE COUNTY.
255 PM FLOYD VA 0.75 INCH HAIL
3/20/98 FLOYD
258 PM WALNUT COVE NC 0.75 INCH HAIL
3/20/98 STOKES
300 PM 2 S ELLISTON VA FLASH FLOODING
03/20/98 MONTGOMERY WATER OVER ROUTE 11 BETWEEN
ELLISTON AND SHAWSVILLE. ROAD
CLOSED.
MTELocal storm report, Mar 20, 3:40 PM EST, 1 hour 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
330 PM ROANOKE VA 0.75 INCH HAIL
3/20/98 ROANOKE
335 PM ROANOKE VA 0.75 INCH HAIL
3/20/98 ROANOKE
340 PM STONEVILLE NC TORNADO
3/20/98 ROCKINGHAM OUTBUILDINGS DESTROYED...
TREES DOWN AND MOBILE HOMES
DAMAGED.
355 PM MADISON NC 0.95 INCH HAIL
3/20/98 ROCKINGHAM
400 PM 4 E RIDGEWAY VA TORNADO
3/20/98 HENRY BUILDING MATERIAL AT LUMBER
YARD DAMAGED. ESTIMATED
LOCATION.
405 PM ROANOKE VA 0.75 INCH HAIL
3/20/98 ROANOKE
420 PM CASCADE VA TORNADO
3/20/98 PITTSYLVANIA HOUSE DAMAGED ON STATE ROUTE
855.
420 PM CALLANDS VA 0.75 INCH HAIL
3/20/98 PITTSYLVANIA
430 PM EDEN NC 1.75 INCH HAIL
3/20/98 ROCKINGHAM
MTESpecial weather statement, Mar 20, 3:58 PM EST, 1 hour 33 minutes before
VAZ013-014-016-017-202200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 358 PM EST FRI MAR 20 1998 ...TORNADO WATCH ENDED FOR MONTGOMERY...FLOYD...PULASKI AND CARROLL COUNTIES... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CLEARED THE COUNTIES OF MONTGOMERY...FLOYD...PULASKI AND CARROLL IN SOUTHWEST VIRGINIA FROM THE TORNADO WATCH. THE LINE OF STRONG STORMS HAS MOVED TO THE EAST OF THESE COUNTIES. JACKSON
Local storm report, Mar 20, 4:40 PM EST, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
330 PM ROANOKE VA 0.75 INCH HAIL
3/20/98 ROANOKE
335 PM ROANOKE VA 0.75 INCH HAIL
3/20/98 ROANOKE
340 PM STONEVILLE NC TORNADO
3/20/98 ROCKINGHAM OUTBUILDINGS DESTROYED...
TREES DOWN AND MOBILE HOMES
DAMAGED.
355 PM MADISON NC 0.95 INCH HAIL
3/20/98 ROCKINGHAM
400 PM 4 E RIDGEWAY VA TORNADO
3/20/98 HENRY BUILDING MATERIAL AT LUMBER
YARD DAMAGED. ESTIMATED
LOCATION.
405 PM ROANOKE VA 0.75 INCH HAIL
3/20/98 ROANOKE
420 PM CASCADE VA TORNADO
3/20/98 PITTSYLVANIA HOUSE DAMAGED ON STATE ROUTE
855.
420 PM CALLANDS VA 0.75 INCH HAIL
3/20/98 PITTSYLVANIA
430 PM EDEN NC 1.75 INCH HAIL
3/20/98 ROCKINGHAM
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:04 AM EST | Flash Flood Warning | RNK | Grayson | 3 hr |
| Mar 20, 7:23 AM EST | Severe Thunderstorm Warning | RNK | Grayson | 32 min |
| Mar 20, 9:58 AM EST | Flash Flood Warning | RNK | Montgomery | 3 hr |
| Mar 20, 11:09 AM EST | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Mar 20, 11:09 AM EST | Flash Flood Warning | RNK | City of Salem | 3 hr |
| Mar 20, 1:21 PM EST | Severe Thunderstorm Warning | RNK | Pulaski | 29 min |
| Mar 20, 2:25 PM EST | Flash Flood Warning | RNK | Giles, Montgomery | 2 hr |
| Mar 20, 2:35 PM EST | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Mar 20, 3:15 PM EST | Flash Flood Warning | RNK | Roanoke, City of Salem | 3 hr |
| Mar 20, 3:15 PM EST | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
| Mar 20, 3:34 PM EST | Severe Thunderstorm Warning | RNK | Roanoke, City of Salem | 36 min |
| Mar 20, 3:34 PM EST | Severe Thunderstorm Warning | RNK | City of Roanoke | 36 min |
| Mar 20, 3:41 PM EST | Tornado Warning | RNK | Henry, City of Martinsville | 44 min |
| Mar 20, 4:03 PM EST | Tornado Warning | RNK | Pittsylvania | 62 min |
| Mar 20, 4:28 PM EST | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
| Mar 20, 4:30 PM EST | Flash Flood Warning | RNK | Bedford, Botetourt | 2 hr |
| Mar 20, 4:51 PM EST | Severe Thunderstorm Warning | RNK | Pittsylvania | 49 min |
| Mar 20, 5:31 PM EST | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
| Mar 20, 6:11 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Mar 20, 6:53 PM EST | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 47 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.